Cough Associated With Blood Pressure Medicine More Common in Diabetics
WebMD News Archive
Sept. 24, 1999 (Cleveland) -- A type of blood pressure medication that has been shown to help prevent the kidney damage associated with type 2 diabetes may cause an annoying, hacking, dry cough in as many as 15% of diabetics who take it, according to a survey done by a team of Italian researchers. The survey findings are reported in the September issue of Diabetes Care.
The medication, called an ACE inhibitor, includes such drugs as Vasotec (enalapril), Capoten (captopril), and Prinivil (lisinopril). ACE inhibitors have been shown to be the most effective medication for controlling blood pressure in diabetics. High blood pressure and type 2 diabetes often occur hand-in-hand, and the combination can damage the kidneys, eventually causing kidney failure.
In the survey, Pier Luigi Malini, MD, associate professor of medical therapeutics at the University of Bologna, tells WebMD that of the diabetic patients who reported the cough, only about 5% asked to be taken off the drug because of it. None of the patients involved in the study were aware that Malini's team was investigating cough.
Malini tells WebMD that one very intriguing finding was that the 5% who did stop taking the medication because of the cough were among the few patients who knew it was a side effect.
"This point is extremely interesting. Certainly awareness of the possibility of a side effect increases the chances that a patient might declare it," Malini says. "There are some patients who read the leaflet that accompanies the medication box, and the next time you see them they declare all the symptoms written."
But the fact that some patients did not know about the cough is troubling, says Malini, because it suggests that the physicians treating them did not fully explain the drug. Failure to discuss the side effects of medications is "a major problem in chronic diseases: Side effects that do not endanger the lives of patients but may worsen the quality of life are often ignored," Malini says. He adds that this lack of attention to comfort or quality of life often leads patients to stop taking needed drugs.
Better communication between patients and doctors about possible side effects will probably help, according to Malini. He says that there are other options available for people who experience the cough and who discuss this side effect with their physicians.
The same researchers presenting the current findings previously found that just 7.4% of patients without diabetes who were taking an ACE inhibitor developed the drug-induced cough.